Skip to Main content Skip to Navigation
Journal articles

Large-Dimensional Behavior of Regularized Maronna's M-Estimators of Covariance Matrices

Abstract : Robust estimators of large covariance matrices are considered, comprising regularized (linear shrinkage) modifications of Maronna's classical M-estimators. These estimators provide robustness to outliers, while simultaneously being well-defined when the number of samples does not exceed the number of variables. By applying tools from random matrix theory, we characterize the asymptotic performance of such estimators when the numbers of samples and variables grow large together. In particular, our results show that, when outliers are absent, many estimators of the regularized-Maronna type share the same asymptotic performance, and for these estimators, we present a data-driven method for choosing the asymptotically optimal regularization parameter with respect to a quadratic loss. Robustness in the presence of outliers is then studied: in the nonregularized case, a large-dimensional robustness metric is proposed, and explicitly computed for two particular types of estimators, exhibiting interesting differences depending on the underlying contamination model. The impact of outliers in regularized estimators is then studied, with interesting differences with respect to the nonregularized case, leading to new practical insights on the choice of particular estimators.
Complete list of metadatas
Contributor : Romain Couillet <>
Submitted on : Monday, December 17, 2018 - 2:57:11 PM
Last modification on : Wednesday, May 20, 2020 - 1:44:14 AM

Links full text



Nicolas Auguin, David Morales-Jimenez, Matthew Mckay, Romain Couillet. Large-Dimensional Behavior of Regularized Maronna's M-Estimators of Covariance Matrices. IEEE Transactions on Signal Processing, Institute of Electrical and Electronics Engineers, 2018, 66 (13), pp.3529-3542. ⟨10.1109/tsp.2018.2831629⟩. ⟨hal-01957669⟩



Record views